Alert archive / Minnesota / Beach Hazards Statements in 2022

Beach Hazards Statement 2, NWS Duluth, MN

May 26, 2022Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at May 26, 2022, 6:56 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
May 26, 2022, 6:56 AM CDT (11:56 UTC)
Expired
May 26, 2022, 9:00 AM CDT
In force
2 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 11.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2022-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2022-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

676 
WHUS43 KDLH 261156
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
656 AM CDT Thu May 26 2022

MNZ037-WIZ001-261400-
/O.NEW.KDLH.BH.S.0002.220526T1156Z-220526T1400Z/
Carlton/Southern St. Louis-Douglas-
656 AM CDT Thu May 26 2022

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 AM CDT THIS
MORNING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect until 9 AM CDT this morning.

* LOCATIONS...Park Point and Wisconsin Point Beaches.

* TIMING...

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at May 26, 6:37 AM CDT, 19 minutes earlier.

Area forecast discussion, May 26, 6:37 AM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
637 AM CDT Thu May 26 2022

.DISCUSSION...(Today through Wednesday)
Issued at 306 AM CDT Thu May 26 2022

Summary: High pressure will build in today before an active
pattern begins. Several rounds of showers and thunderstorms are
possible beginning as early as Saturday afternoon with elevated
convection. A better chance of showers and thunderstorms appears
to be Sunday into the beginning of next week.

High pressure will slowly build in today clearing skies from
northwest to southeast. Where skies clear out early, expect
temperatures to rebound into the upper 60s. Conversely, clouds
are expected to remain over portions of northwest WI therefore
temperatures may struggle to reach the 60s. As the high pressure
continues to move in winds will be light and variable. This could
lead to fog developing over night Thursday into Friday. Given the
amount of rain that the region received recently it does seem
probable.

Next our attention turns to Saturday which appears to be the
beginning of a busy, wet weather pattern. A shortwave associated
with a large trough off the PAC NW coast will trek eastward
across the northern plains making it the MN by early Saturday
morning. Simultaneously, a surface low pressure will move
northward into southeastern ND with a warm front southeastward to
far northeastern MO. Combined these will lead to what appears to
be an MCS and/or a cluster of storms developing on the tip of the
LLJ and moving eastward into the far western portion of the CWA
by Saturday afternoon. Model instability of MUCAPE values are
around 1100 J/kg with lapse rates at 6.5-7 C/km will help the area
of showers and thunderstorms maintain strength through the late
morning before dissipating. Given the instability at that time,
isolated severe can not be ruled out therefore SPC has portions
of our area a Marginal risk.

The aforementioned warm front appears to remain quasistationary
through Sunday due to a blocking high pressure surface pattern.
Additionally another piece of energy from the large upper level
low pressure over the PAC NW will move into the region. Combined
these two will create a similar scenario Sunday morning. The warm
front is progged to move northward. This will help with bringing
in warm, moist air from the gulf with Td in the mid 60s. Shear
values will be in the 40 to 50 knots range at a 45 degree angle
from the cold front therefore as the cold front moves through,
discrete supercells are expected to initially develop, but over
time will morph into an area of showers and thunderstorms. Sunday
does appear to have better chance of severe weather therefore SPC
has put a portion of the CWA in 15% for severe weather.

The pattern continues into Tuesday and possibly Wednesdsay with
another round of showers and thunderstorms as the cold front that
initiated the precipitation finally moves out of the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 626 AM CDT Thu May 26 2022

A mix of VFR, MVFR, and IFR ceilings this morning. Conditions are
expected to improve slowly from northwest to southeast with
ceilings improving to MVFR over HYR by the afternoon. High
pressure is expected to build in therefore models are indicating
light winds will develop. This could lead to fog redeveloping
again overnight and continue towards the end of the period. Have
left out of the TAFs at this point as confidence is low.

&&

.MARINE...
Issued at 306 AM CDT Thu May 26 2022

A Small Craft Advisory is in effect until later this morning as
winds and waves continue to decrease through the morning. Overall,
winds are expected to be light and variable with waves 1 to 2
feet.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  61  43  71  51 /   0   0   0  10
INL  65  43  75  52 /   0   0   0  20
BRD  65  46  76  56 /   0   0   0  40
HYR  61  39  73  48 /   0   0   0  10
ASX  59  40  68  48 /  10   0   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 7 AM CDT this morning for WIZ001.

MN...Beach Hazards Statement until 7 AM CDT this morning for MNZ037.

LS...Small Craft Advisory until 9 AM CDT this morning for LSZ148-150.

&&

DISCUSSION...KSE
AVIATION...KSE
MARINE...KSE
Hazardous weather outlook, May 26, 5:03 AM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
503 AM CDT Thu May 26 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271015-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
503 AM CDT Thu May 26 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

High water levels continue in the Rainy River Basin over far
northern Minnesota, with minor flooding along the Mississippi
River near Aitkin. Flood Warnings remain in effect for these
areas. Patchy fog could lead to reduced visibilities for the
Thursday morning commute, especially for areas near Lake Superior.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Water levels will remain high across many of the Northland's
rivers, creeks, and streams, especially in the Rainy River Basin
and the Mississippi River Basin.

There will be periodic chances for thunderstorms this weekend
into next week. Strong to severe storms may be possible Saturday
afternoon as well as Sunday evening into Sunday night. Heavy
rainfall will also be possible.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-271015-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
503 AM CDT Thu May 26 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Breezy northeast to north winds and elevated waves will continue
this morning. A Small Craft Advisory remains in effect until 9 AM
for the outer Apostle Islands and from Oak Point to Saxon Harbor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be periodic chances for thunderstorms this weekend
into next week. Strong to severe storms may be possible on
Saturday afternoon as well as Sunday evening into Sunday night.

Unruh

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Beach Hazards Statements in Minnesota, 2022Beach Hazards Statements in Wisconsin, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.